Alert archive / Montana / Wind Chill Advisories in 2014
Wind Chill Advisory 1, NWS Missoula, MT
NWS Missoula, MT issued this wind chill advisory at Jan 5, 2014, 1:33 AM MST for 8 counties in Montana. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jan 5, 2014, 1:33 AM MST (08:33 UTC)
- Expired
- Jan 5, 2014, 1:56 PM MST
- In force
- 12 hr
- Issued by
- NWS Missoula, MT
Counties Deer Lodge County, MT, Flathead County, MT, Granite County, MT, Lake County, MT, Missoula County, MT, Powell County, MT, Sanders County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 25 km from the middle of the area, began a volume at 08:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 8.6 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1773 m above ground
- 0-6 km bulk shear
- 104 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
307 WWUS45 KMSO 050833 WSWMSO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 133 AM MST SUN JAN 5 2014 ...LOW WINDCHILL AND BLOWING SNOW THROUGH THIS MORNING... MTZ003-051600- /O.NEW.KMSO.WC.Y.0001.140105T0833Z-140105T1800Z/ FLATHEAD/MISSION VALLEYS- 133 AM MST SUN JAN 5 2014 ...WIND CHILL ADVISORY IN EFFECT UNTIL 11 AM MST THIS MORNING... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 11 AM MST THIS MORNING. * IMPACTS/TIMING: NORTHEAST WINDS 20 TO 30 MPH AND GUSTS UP TO 40 MPH WILL CREATE COLD WIND CHILLS THROUGH THIS MORNING. THERE WILL ALSO BE ISOLATED AREAS OF BLOWING SNOW FROM COLUMBIA FALLS TO KALISPELL DURING THE MORNING. * WIND CHILL VALUES: 10 TO 20 DEGREES BELOW ZERO. * LOCATIONS IMPACTED INCLUDE...FLATHEAD LAKE...FLATHEAD VALLEY... MISSION VALLEY...POLSON PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ MTZ007-043-051600- /O.NEW.KMSO.WC.Y.0001.140105T0833Z-140105T1800Z/ BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION- 133 AM MST SUN JAN 5 2014 ...WIND CHILL ADVISORY IN EFFECT UNTIL 11 AM MST THIS MORNING... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 11 AM MST THIS MORNING. * IMPACTS/TIMING: NORTH AND EAST WINDS 20 TO 30 MPH WITH GUSTS OVER 40 MPH THIS MORNING WILL CREATE VERY COLD WIND CHILLS. COLDEST WIND CHILLS WILL BE OVER MACDONALD PASS AND ALONG THE HIGHWAY 12 AND 200 CORRIDORS. BLOWING AND DRIFTING SNOW WILL ALSO BE POSSIBLE ESPECIALLY OVER MACDONALD PASS. * WIND CHILL VALUES: 10 TO 20 DEGREES BELOW ZERO AND AS LOW AS 30 DEGREES BELOW ZERO FROM HELMVILLE TO MACDONALD PASS. * LOCATIONS IMPACTED INCLUDE...BUTTE...GEORGETOWN LAKE...HIGHWAY 12 GARRISON TO ELLISTON...MACDONALD PASS...HIGHWAY 200 BONNER TO GREENOUGH...HIGHWAY 83 SEELEY LAKE TO CONDON...I-90 EAST MISSOULA TO BEARMOUTH PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ MTZ002-051600- /O.CON.KMSO.WW.Y.0003.000000T0000Z-140105T1600Z/ WEST GLACIER REGION- 133 AM MST SUN JAN 5 2014 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST THIS MORNING... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST THIS MORNING. * IMPACTS/TIMING: STRONG EAST WINDS ALONG THE HIGHWAY 2 CORRIDOR MARIAS PASS TO BAD ROCK CANYON WILL PRODUCE LIMITED VISIBILITY IN BLOWING SNOW THROUGH THIS MORNING. TRAVEL WILL BE HAZARDOUS DURING THIS TIME. ALSO...WINDCHILL TEMPERATURES WILL BE IN THE 10 TO 20 BELOW ZERO RANGE. * WINDS: EAST 10 TO 20 MPH GUSTING TO 35 MPH. * LOCATIONS IMPACTED INCLUDE...BAD ROCK CANYON...ESSEX...HIGHWAY 83 BIGFORK TO SWAN LAKE...MARIAS PASS...POLEBRIDGE PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR BLOWING SNOW MEANS THAT VISIBILITIES WILL BE LIMITED DUE TO STRONG WINDS BLOWING SNOW AROUND. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. && $$
3 follow-up statements
880 WWUS45 KMSO 051540 WSWMSO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 840 AM MST SUN JAN 5 2014 ...LOW WINDCHILL AND BLOWING SNOW THROUGH THIS MORNING... MTZ002-051800- /O.CAN.KMSO.WW.Y.0003.000000T0000Z-140105T1600Z/ /O.EXA.KMSO.WC.Y.0001.000000T0000Z-140105T1800Z/ WEST GLACIER REGION- 840 AM MST SUN JAN 5 2014 ...WIND CHILL ADVISORY IN EFFECT UNTIL 11 AM MST THIS MORNING... ...WINTER WEATHER ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 11 AM MST THIS MORNING. THE WINTER WEATHER ADVISORY HAS BEEN CANCELLED. * IMPACTS/TIMING: EAST WINDS 10 TO 20 MPH WITH A FEW GUSTS UP TO 30 MPH WILL CREATE COLD WIND CHILLS THROUGH THIS MORNING. * WIND CHILL VALUES: 10 TO 25 DEGREES BELOW ZERO. * LOCATIONS IMPACTED INCLUDE...BAD ROCK CANYON...ESSEX...HIGHWAY 83 BIGFORK TO SWAN LAKE...MARIAS PASS...POLEBRIDGE PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ MTZ003-051800- /O.CON.KMSO.WC.Y.0001.000000T0000Z-140105T1800Z/ FLATHEAD/MISSION VALLEYS- 840 AM MST SUN JAN 5 2014 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING... A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING. * IMPACTS/TIMING: NORTHEAST WINDS 20 TO 30 MPH AND GUSTS UP TO 40 MPH WILL CREATE COLD WIND CHILLS THROUGH THIS MORNING. THERE WILL ALSO BE ISOLATED AREAS OF BLOWING SNOW FROM COLUMBIA FALLS TO KALISPELL DURING THE MORNING. * WIND CHILL VALUES: 10 TO 20 DEGREES BELOW ZERO. * LOCATIONS IMPACTED INCLUDE...FLATHEAD LAKE...FLATHEAD VALLEY... MISSION VALLEY...POLSON PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ MTZ007-043-051800- /O.CON.KMSO.WC.Y.0001.000000T0000Z-140105T1800Z/ BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION- 840 AM MST SUN JAN 5 2014 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING... A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING. * IMPACTS/TIMING: NORTH AND EAST WINDS 20 TO 30 MPH WITH GUSTS OVER 40 MPH THIS MORNING WILL CREATE VERY COLD WIND CHILLS. COLDEST WIND CHILLS WILL BE OVER MACDONALD PASS AND ALONG THE HIGHWAY 12 AND 200 CORRIDORS. BLOWING AND DRIFTING SNOW WILL ALSO BE POSSIBLE ESPECIALLY OVER MACDONALD PASS. * WIND CHILL VALUES: 10 TO 20 DEGREES BELOW ZERO AND AS LOW AS 30 DEGREES BELOW ZERO FROM HELMVILLE TO MACDONALD PASS. * LOCATIONS IMPACTED INCLUDE...BUTTE...GEORGETOWN LAKE...HIGHWAY 12 GARRISON TO ELLISTON...MACDONALD PASS...HIGHWAY 200 BONNER TO GREENOUGH...HIGHWAY 83 SEELEY LAKE TO CONDON...I-90 EAST MISSOULA TO BEARMOUTH PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$
477 WWUS45 KMSO 051743 WSWMSO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 1043 AM MST SUN JAN 5 2014 ...LOW WINDCHILL AND BLOWING SNOW THROUGH THIS MORNING... MTZ002-003-051845- /O.CAN.KMSO.WC.Y.0001.000000T0000Z-140105T1800Z/ WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS- 1043 AM MST SUN JAN 5 2014 ...WIND CHILL ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE WIND CHILL ADVISORY. $$ MTZ007-043-060000- /O.EXT.KMSO.WC.Y.0001.000000T0000Z-140106T0000Z/ BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION- 1043 AM MST SUN JAN 5 2014 ...WIND CHILL ADVISORY NOW IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... THE WIND CHILL ADVISORY IS NOW IN EFFECT UNTIL 5 PM MST THIS AFTERNOON. * IMPACTS/TIMING: NORTH AND EAST WINDS 10 TO 20 MPH WILL CONTINUE THROUGH THE AFTERNOON CAUSING VERY COLD WIND CHILLS. COLDEST WIND CHILLS WILL BE OVER MACDONALD PASS AND ALONG THE HIGHWAY 12 AND 200 CORRIDORS. * WIND CHILL VALUES: 10 TO 20 DEGREES BELOW ZERO AND AS LOW AS 30 DEGREES BELOW ZERO FROM HELMVILLE TO MACDONALD PASS. * LOCATIONS IMPACTED INCLUDE...BUTTE...GEORGETOWN LAKE...HIGHWAY 12 GARRISON TO ELLISTON...MACDONALD PASS...HIGHWAY 200 BONNER TO GREENOUGH...HIGHWAY 83 SEELEY LAKE TO CONDON...I-90 EAST MISSOULA TO BEARMOUTH PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$
866 WWUS45 KMSO 052056 WSWMSO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 156 PM MST SUN JAN 5 2014 MTZ007-043-052200- /O.CAN.KMSO.WC.Y.0001.000000T0000Z-140106T0000Z/ BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION- 156 PM MST SUN JAN 5 2014 ...WIND CHILL ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE WIND CHILL ADVISORY. THE WINDS HAVE DIMINISHED ACROSS WESTERN MONTANA THIS AFTERNOON. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this wind chill advisory went out at Jan 4, 2:30 PM MST, 11 hours 3 minutes earlier.
Area forecast discussion, Jan 4, 2:30 PM MST, 11 hours 3 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
230 PM MST Sat Jan 4 2014
.DISCUSSION...Numerous mountain showers will continue through this
evening over mostly mountain locations from the Bitterroots
eastward. Impacts will be felt mainly along the Continental Divide
where snow showers will be stronger and combined with blowing
snow. This will continue to make travel difficult from Essex to
Marias Pass and along McDonald pass where webcams show roads snow
covered with blowing snow reducing visibilities. Given this info
winter weather advisories will continue through 5 pm mst.
Showers should begin to decrease in areal coverage and intensity
this evening across much of the region as considerable drier air
sinks in from Canada. The only exception will be along the
continental divide where a weak impulse will continue to produce snow
showers, though impacts will be minimal as these showers will be more
scattered in nature.
PREPARE FOR COLD TEMPERATURES SUNDAY AND MONDAY MORNINGS. The
next 2 nights will be the coldest since early to mid December. High
pressure and clear skies and colder arctic air will produce cold
temperatures each morning in the single digits tonight and hovering
around zero to below zero by Monday morning.
A more progressive westerly flow returns Tuesday. Scattered snow
showers are anticipated each day with temperatures hovering around
normal. No major impacts are anticipated however the mountain
passes could receive a few inches each day.
Late next week and into the weekend, models are beginning to come
into some agreement showing a stronger weather disturbance moving
into the region. Confidence is increasing for precipitation
chances however confidence remains low for the type of and intensity
of the precipitation.
&&
.AVIATION...Northwesterly flow will persist over the Northern
Rockies the next 24 hours. Lingering light snow showers will continue
over the region especially along the continental divide with
fairly widespread low level clouds. The clouds and showers will
obscure mountain tops and passes most of the time. A shower could
move over KGPI, KMSO or KBTM dropping the visibility temporarily.
Later tonight, a second surge of arctic air will spill over the
divide causing gusty northeasterly winds at KGPI and easterly
winds at KMSO.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY until 5 PM MST this afternoon
Butte/Blackfoot Region.
WINTER WEATHER ADVISORY until 5 PM MST this afternoon West
Glacier Region.
ID...None.
&&
Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoulaThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 4, 9:19 PM MST | Winter Weather Advisory | MSO | Flathead, Lake | 11 hr |
Nearby
Wind Chill Advisories in Montana, 2014Every wind chill advisory in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.